Health Tips People are using anti-diarrhea drugs to get high, and it’s becoming a serious problem

A growing number of people are using high doses of it to mimic an opioid-like high, or to manage opioid withdrawal symptoms.

  • Published: , Refreshed:
24/7 Live - Subscribe to the Pulse Newsletter!

Back in January, 27-year-old Aaron McCaffrey collapsed in a supermarket right before he was scheduled to pick up his daughter from nursery school.

Doctors placed him a medically induced coma, but he died six days later as a result of brain injury and multiple cardiac arrests, The Times in London reports.

The probable cause? McCaffrey’s 150-tablet-a-day habit of loperamide, an over-the-counter anti-diarrhea drug more commonly known by its brand name, Imodium.

Now, the assistant coroner has issued a formal statement to prevent further deaths caused by the drug: “The concern is that there is no apparent limit on the amount of loperamide medication that can be purchased from a single store,” she said to The Times.

So why would anyone take 150 tablets of anti-diarrhea drugs in the first place?

A growing number of people are using high doses of it to mimic an opioid-like high, or to manage opioid withdrawal symptoms. In fact, McCaffrey's girlfriend just told The Sun that he became addicted to the OTC meds after taking an opioid pain reliever for a severe headache. Then, he enjoyed “the high and the rush” it gave him.

He’s not alone: Abuse of loperamide—often called the “poor man’s methadone”—is rising. From 2010 to 2015, there has been a 91 percent increase in loperamide overdose exposures reported to the National Poison Data System, a 2017 study in the Annals of Emergency Medicine found.

Loperamide works on opioid receptors in your digestive tract, reducing a process called peristalsis—the contractions that push stool down your intestines—and increasing the amount of time it takes for waste to move along. When you take a recommended dose of it, that helps reduce your diarrhea (In fact, opioids often have a constipating effect, too). Each Imodium tablet, for instance, is 2 milligrams (mg), and the U.S. Food and Drug Administration (FDA) approves no more than 8 mg a day for over-the-counter use, and 16 mg a day for prescription use.

But when you take it in much-higher-than-recommended dosages, the drug can enter into your central nervous system, giving you a euphoric high. High doses can also cause constipation, but no worse than other opioids, according to The Atlantic.

And taking too much of it can have deadly consequences, too: Research has shown that loperamide overdose can seriously hurt your heart, causing abnormal heart beat, rapid heart beat, or cardiac arrest.

In fact, from the time loperamide was approved in 1976 to 2015, there were 48 cases of severe cardiac events—ten which resulted in death—linked to the drug, a new studyfrom the Journal of the American Pharmacists Association found. The average daily dose was 250 mg a day, which would equate to 125, 2-mg Imodium pills.

Bottom line: Just because you can buy something without a prescription, doesn’t mean that it’s safe. And there are maximum dosage guidelines on your meds for a reason—blowing past them can certainly put your health at risk. 

Do you ever witness news or have a story that should be featured on Pulse Nigeria?
Submit your stories, pictures and videos to us now via WhatsApp: +2349055172167, Social Media @pulsenigeria247: #PulseEyewitness & DM or Email: eyewitness@pulse.ng. More information here.